U.S. doctors online nowAsk doctors free
Jersey City, NJ
A 17-year-old male asked:

a monthl or so ago i took mycelex for possible oral thrush and since around that time my uvula touches my tounge ?

1 doctor answer1 doctor weighed in
Dr. Jennifer Smith
General Practice 11 years experience
May still be Infxn: Is your uvula painful and red? If so, it is most likely a uvulitis (inflamed uvula). Since the uvula is suspended from the top of your mouth, any inflammation can cause it to hang down more than usual. Sometimes it can even touch the tongue. Have you been back to your medical provider, since being prescribed the Mycelex? Have the other symptoms in your mouth resolved? If not, I recommend going back to your medical provider for additional assessment, since you may have some other type of infection that needs to be treated. If your uvula is swollen and pale/translucent them you could have something that’s known as uvular hydrops. Its considered translucent if you could easily shine a light through it (but please don’t try shining a light through your uvula). Uvular hydrops occurs when clear fluid collects in your uvula, most commonly a result of either a moderate to severe allergic reaction or something that’s called hereditary angioedema (very rare, typically caused by an enzyme deficiency and shows up when you are given certain medications, like an ACE Inhibitor, which is a blood pressure medication, and sometimes NSAIDs, like Motrin/Ibuprofen/Advil/Naproxen). If this is the first time this has ever happened, it is most likely not hereditary angioedema. Most times we are unable to determine the cause of uvular hydrops, termed Idiopathic Uvular Hydrops. Uvular hydrops is a self-limiting condition, meaning it will go away on its own and you don’t need any medications to treat it. Whichever one this may be, the most important thing to remember, is that a swollen uvula can block off your airway, making it difficult to breath. I don’t want to frighten you, but I just want you to be aware that in RARE cases, this can occur. If your uvula starts becoming more swollen, seek medical care immediately (ie. go to an Emergency Department). If you are having trouble swallowing solid foods, at the very least, stay hydrated with water, diluted Gatorade, etc; and you can also try supplement shakes for calories (drinks like Ensure or the equivalent). If you have no change within the next 3-5 days, I recommend seeing your medical provider for further assessment/treatment. If this worsens, I recommend going to an emergency department. Good luck and please don’t hesitate to contact us again with any further questions or concerns. Cheers, Dr. Jen Smith

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Nov 22, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.